Clostridium difficile (C. difficile) is the most common cause of healthcare associated infectious diarrhea. In the last decade, the incidence of C. difficile infection has increased dramatically. The virulence of C. difficile has also increased recently with toxigenic strains developing. C. difficile is generally a disease of the colon and presents with abdominal pain and diarrhea due to colitis. However, C. difficile enteritis has been reported rarely. The initial reports suggested mortality rates as high as 66%. The incidence of C. difficile enteritis appears to be increasing in parallel to the increase in colonic infections. We present two cases of patients who had otherwise uneventful abdominal surgery but subsequently developed C. difficile enteritis. Our literature review demonstrates 81 prior cases of C. difficile enteritis described in case reports. The mortality of the disease remains high at approximately 25%. Early recognition and intervention may reduce the high mortality associated with this disease process.
Keywords: Antibiotics; Clostridium difficile; Colorectal surgery; Enteritits; Nosocomial infection.